MAUDE Adverse Event Report: COOK INC TRANSJUGULAR LIVER ACCESS AND BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY

COOK INC TRANSJUGULAR LIVER ACCESS AND BIOPSY NEEDLE; FCG KIT, NEEDLE, BIOPSY
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported during a transjugular biopsy (bx) procedure the 7fr sheath fractured at the distal tip while gaining access through the right hepatic vein in the liver of a tortuous anatomy.(180334-2016-01148).The fracture of the sheath led to both the memory polyp baskets (mpb) and another manufacturers glide catheter distal tips being sheared off and remaining in the patient, the glide catheter was retrieved using a snare.The cook mpb was located in the pulmonary artery and unable to be retrieved.(1820334-2016-01149).
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, instructions for use (ifu), manufacturing instructions, quality control and visual inspection of the returned device was conducted during the investigation.One used/damaged transjugular liver access and biopsy needle was returned for investigation with the guiding cannula inserted through the sheath.The sheath tubing material was found to protrude approximately 1 cm from the distal end of the sheath.The tubing material remained intact (no observed tears) and discoloration was observed due to the material stretching.The distal tip of the inserted guiding cannula was located at the observed protuberance.It is likely that during advancement of the device, the distal end of the guiding cannula had inadvertently been pushed into the sheath tubing material, thus causing the observed damage.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, examination of the returned device and the results of our investigation, it is feasible to suggest the root cause of the observed damage to the sheath can be attributed to the extended sheath length due to manufacturing operator error.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
TRANSJUGULAR LIVER ACCESS AND BIOPSY NEEDLE
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6061610
Report Number1820334-2016-01148
Device Sequence Number769641
Product Code FCG
UDI-Device Identifier00827002082861
UDI-Public(01)00827002082861(17)190627(10)7077795
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberRMT-14XT-50.5-LABS-200
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/27/2016
Supplement Report FDA Received Date04/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient Weight52